hey i got a friend that has alpha-1, and he is really bad on pain killers, he does not take them as prescribed, and he used to snort them before going to the hospital and being in a coma from the snorting of the pills further infecting his lungs...well now he claims to not snort them anymore, but he still goes through his prescription in like a week, between selling them to buy other stuff and taking way too many...he always justifies this to me as his disease causes him all this pain...sometimes i just wanna be like dude stop being a *****, and i want to tell him that he just has an opiate problem, dont use your disease as an excuse...but is it possible that alpha-1 can actually cause enough pain to be legally prescribed pain-killers? or did he just go doctor shopping until he found one that would be albe to use that as an excuse to get his business?
For a long time - during the last 2 years, during and after Treatment for HepC I was experiencing extreme pain - in different areas.
It would be so excruciating that I couldn't concentrate in any way. I couldn't stop thinking about the part of my body that hurt so bad.
I'd go to the doctor with bone pain one week - muscle pain the next and headaches, cramps the next... It was simply awful. I'd wake up cramped up and stiff and sharp shooting pains and achey.
They would prescribe percocets for me. And they took the pain away - but I - and everyone else freaked out that I would become addicted to them. And I was getting mad as heck that they were just handing me pills and not finding out what was wrong with me, causing the pain.
I went to the doctors - and finally they sent me to an Internist/Rheumatologist and she finally diagnosed me as having Neuropathic pain.
She gave me some meds that aren't opiates --- but are a synthetic type of Opiate.
Now --- for me - I need to insert here that I have ADHD - and medicines affect me differently than most people. Caffiene puts me to sleep --- Adderall or Ritalin makes me tired and makes me super hungry. Opiates tend to wake me up - Vicodin makes me feel kinda spacey - but other than that - do not do much... But the percocets completely took away the pain --- or at least made me not "notice it" every single waking moment. And they did NOT make me feel "high" like I hear a lot of people do --- and I can take them for a month solid - and then not take them for several weeks without any side effects -- So I might be a bit weird in this department.
I now realize I'll probably be on some sort of pain relief medication ---- for the rest of my life.... BUT --- I know now that I don't think my quality of life is very good without them.
I'm no longer angry that they are handing me the medications - because without them, I cannot live normally.
Anyhow - With you telling us that he is SELLING his medications --- that's illegal.
Anytime you sell your medications - that's really WRONG.
Also - when he is ABUSING the way he is taking them --- not as prescribed tells me that he has a drug addiction problem.
It also bothers me that he is taking so many in so short a period of time --- against doctor's orders.
And I don't know what Alpha-1 is --- but PAIN is PAIN.
He might have a REAL pain problem --- but he may have become addicted to the medications.
As a friend - you can choose to talk to him honestly. Or you can sit quiet about it.
You could also anonymously contact his doctor... or whomever could help him get off of those pills... And onto a medication grouping that could help him get rid of his pain.
It's a very delicate situation --- and I think HONESTY is going to be your best policy.
If he has pain --- medication might be the only thing for him... But different people react differently to medications. So Opiates just might not be the right drug for him.
I'm sorry he's put you into such a situation.
Much luck with him --- if you can't talk to him --- then try to be understanding. People with addictions MAY have issues that leaves them incapable of handling the issue on their own.
Meki said it all. The treament caused me alot of pain. Most people do experience pain. When you say Alpha-1. you probably mean Alpha-1 interferon. I think thats it. I would image it causes pain. But clearly your friend has a problem.
Hey Meki what was the pain med they put you on.?
Hep C treatment (assuming thats what your friend is doing) can be very painful. That being said, from your description it seems clear that your friend has a drug problem. I don't wish to sound callous, but for your own protection it is important that you realize that this is HIS problem. If you try to take it on, you will break your heart.
I don't know about tx, but I know a little about addiction and your friend is a drug addict. You said it yourself although you said he was an opiate addict. I was an opiate addict for alot of years, I even sugar coat it myself b/c I don't like the term junkie, but that's what I was. Personally I don't think you can help your friend and by your post I know you're having doubts. In your post you said that " ...sometimes i just wanna be like dude stop being a *****, and i want to tell him that he just has an opiate problem, dont use your disease as an excuse..". Do it!!! Tell him that, don't put up with his denial because the truth is he may not be in denial. You on the other hand seem to be in denial to an extent. Good luck to you, I suggest you google Naranon, if that sugesstion is zapped off, look up 12 step, and yes for you, not for him. He will only get help when he's ready, if you're a close friend of someone who is using there is a 12 step program available for you. I'm not saying you need to go to meetings, just check it out.
I just got a new PCR because I thought the virus was back...it wasn't, but they told me the Interferon was probably what was causing all the pain. The pain is bad enough for me to take at least 1//2 a pain pill twice a day, reluctantly but there is a dull constant ache most of each day. They don't know if it's from my spinal cord injury or liver...but it feels like the liver to me. Although, I had this pain before Interferon, so I'm not sure if they know what they are taking about or not.
It sounds like your friend is well on his way to big probs. Pain meds themselves aren't good for the liver...so he should get help.
you can go to the addiction forum in Medhelp, where there are tons of people that can advise you. Bottom line is, there's a difference between what is known as "pain control" which is the judicious use of meds in cases of late stage or permanent injury situations, and what some folks do, which is to start to seek the "high" for it's own sake.
Actually, therapeutic levels are low, and cause no high feeling as the meds actually go to work on highly receptive opoid receptors.
If he is snorting meds, he is not looking for pain control, he is looking for a rush.
some painkillers have things added to make them very dangerous to inject or snort, so you are right to be concerned.
Get the support you need to try to help your friend....even if he hates you for trying, you are being a friend.
Hepc treatment does cause pain for many people that is severe enough to take opiates. I was on morphine for almost my entire treatment. That said, its unfortunately possible to BOTH be in legitimate pain AND be a drug addict. And I'm not certain how addiction specialists, or rehabs deal with that issue.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.